Stephen Kahn

The worst disease in the world and the sure-fire cure for it…

In Good news, Humor on December 18, 2011 at 4:42 am

A few years ago, after years of somewhat inexplicable good health, I suddenly came down with a severe symptom in what I thought was only a “cold” – not being able to swallow as I tried to sip a glass of water. The advice nurse at my HMO told me to call an ambulance. I was taken to the island’s hospital and examined by an otolaryngologist on call to the hospital, who told me that I seemed to have a lung infection only seen in young children. He also said (more tactfully, but the meaning was clear) that depending where it was situated in my lung, I might survive or it would probably kill me. Before he sent me to the Intensive Care Unit, he said that it seemed to be in the “right spot” [for my survival]. The medical staff plied me with a variety of treatments and medications [which I interpreted as “the kitchen sink”]. All I remember of this medical witch’s brew was antibiotics and steroids. After a few days, I recovered enough to be released. At the follow-up session with the otolaryngologist, he asked me what I had suffered from. I was astonished – HE was the doctor. He explained that none of the tests administered to me had revealed the cause of my illness. As a person who has suffered from an excess of mirthiness for most of my life, I concluded that the leading cause of death is not heart disease or cancer (and similar afflictions) but the UNKNOWN AILMENT. My efforts to get a foundation going to raise money to combat this dreadful disease (with perhaps the entire ONION WEB SITE as the poster children) went nowhere.

Recently, one of my feet suddenly experienced a dreadful rash. I work out and shower at the local gym. Although I diligently try to protect my feet with thongs, I thought perhaps a particularly nasty case of the fungal disease known as “athlete’s foot” had infected my feet. I used an anti-fungal over the counter medication. As the condition did not improve, and as my doctor was in Afghanistan treating American soldiers and Taliban prisoners with equal mercy and skill (having been called up in his reserve unit), I visited a Physicians Assistant (a pleasant and seemingly competent East_Indian assistant doctor from Canada). She told me to use a stronger anti-fungal over the counter medication.

After a few weeks, my condition did not improve. I went to visit my doctor (back from Afghanistan) but first arranged (at some inconvenience in location) to visit my wife’s dermatologist. The dermatologist told me, “I am glad you came in. If this was a fungal disease, it would have responded by now.” She told me that she did not know what I had (the anti-fungal ointment preventing proper testing and diagnosis); she described it as eczema (which Wikipedia tells me is another way of describing “We don’t know what the “f” you have”) and she prescribed steroids. She said the steroids should alleviate the condition in a few weeks.

When I saw my personal doctor a couple of weeks later, he looked at my feet, listened to what the dermatologist had told me, and said, “Hmmm…”

I asked my doc about Afghanistan. I had been a little worried about my personal doctor being taken out by Taliban snipers or terrorists. He told me that his sleeping quarters had been right next to prison camp where the Taliban prisoners had been kept. He had felt fairly safe there, as he did not think the terrorists who had been firing occasional rockets at the camp did not want to aim them where their comrades were being kept. He also said, “One of my [American medical] comrades is a devout Jew who always wears his yarmulke. I was concerned how the prisoners would react to him, but they thought he was fine. They admire anyone who is very devout.” [When not killing each other, religious nutters stick together. Only makes sense.]

As I was asking impertinent questions, I asked about his ethnic background. My doctor has what is known as the epicanthic fold so I always assumed he is Asian. However, he told me that he is “half-Japanese (mother) and half-Polish (father).” As some of my ancestors were Polish Jews, there is a very slight (perhaps one in a billion or so) chance that we are related.

In any case, the dose of steroids HAVE cleared up my foot. Therefore, I conclude that the most prevalent disease in the world is the unknown ailment, and the sure cure for it is steroids. Perhaps I will just take steroids from now on (along with my daily baby aspirin and my daily four fish oil capsules) and perhaps live longer than Ray Kurzweill, another smart-ass Jew. Singularity or not.

Advertisements
  1. Oh, so all those baseball players on steroids were really just battling the UNKNOWN AILMENT!

    • Karen, I do believe you have nailed it! Perhaps Barry Bonds suffers from the unknown ailment. Such a severe case (compared to me) that he has to have beautiful woman apply steroid cream to every inch of his body on a daily basis.

  2. Perhaps one day we will see the Tomb of the Unknown Ailment, erected over a grave filled with syringes, empty scrip bottles, and used-up tubes of ointment.

  3. David, you have made a sensible point. Little do we know that the hieroglyphics in the tombs of the pharaohs explain that they suffered from the Unknown Ailment and they were wrapped as mummies so the steroids their physicians prescribed could be applied to every inch of their epidermis. Once the treatment worked, the mummies rose from their tombs, ran amok, seeking more steroids. This is explained in one of the first medical-scientific documentaries ever made The Mummy. Though apparently, actually the doctor (priest) had been taking the steroids himself; apparently the first malpractice case on record, not to mention the first case of a doctor, having excessive access to prescription drugs had dipped into the pharmacy and rubbed himself up. At the end of the film the doctor is convicted of malpractice and burned alive with a flame from Isis. The courts did not mess around in those days. So now you know that the Tomb of King Tut is the Tomb of the Unknown Ailment and the tomb robbers were really stealing syringes, empty scrip bottles, and used up tubes of ointment, Egyptian style.

  4. I always feel skeptical when my doctor tells me that steroids will make me all better. The spent a lot of time telling me that steroids were bad in school, and mixed messages are a little confusing.

  5. Waxing, your skepticism is appropriate. I emailed my doctors this morning telling them that I am cutting back on the steroids. Though when it really comes down to it, I don’t expect to live forever, but I think it likely that I will make it through the day, and probably the week as far as it goes. Live in the present, is the motto. Perhaps the new heir to the Communist monarchy in North Korea should start taking steroids, so he can assume the mantle of conquering the world. I hope things are going well for you and your sweetie. Also, let me know if you have a pickup truck for sale, though the transportation issues might be a bit tricky as far as getting it to us.

  6. Just a read an article implicating steroids in the search for a causative agent for a number of previously unexplained diseases, which start with the patient “feeling better.”

  7. Thank you, Joem. I now know that if I feel better, it means I am getting worse. On the other hand, if I feel worse, it also means that I am getting worse.

    This reminds me a bit of what my last trainer at the gym told me. At first, she said, “You should not feel pain as you do the various exercises and use the various exercise machines.” Then as she instructed me in an exercise for my legs [in response to a particular pain I was experiencing], she explained, “You should feel some pain as you do this, indicating you are in the correct position.” In fact, the exercises she indicated (including the painful one), did in fact relieve the pain I was feeling. So the old cliche that runs, “No pain, no gain,” should be updated to, “Always pain, sometimes gain. What doesn’t kill you, will eventually ki…”

    Thump.

    Damn. I fell on my tube of steroid cream. Boy, that stings. I better rub some steroids on it.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: